Source:

Nursing2015

November 2008, Volume 38 Number 11 , p 12 - 12 [FREE]

Author

  • Michael R. Cohen RPh, MS, ScD

Abstract

 

Mixing up propylthiouracil (an antithyroid drug) and Purinethol (mercaptopurine, an antimetabolite for treating acute lymphatic leukemia) is nothing new. But in a tragic case, a pregnant woman with a long-standing history of hyperthyroidism was given a prescription for "PTU" early in her pregnancy and received Purinethol when the prescription was filled and on a subsequent refill. She developed increasing fatigue and a fever and was diagnosed with sepsis. After spontaneously aborting the fetus at 16 weeks, she died in the hospital after coding multiple times. The cause of her death wasn't uncovered until her family gave her prescription records to a pathologist, who ruled that Purinethol toxicity was the cause of death.

 

Although the drug names appear distinct, both propylthiouracil and Purinethol start with a P and end with an L. The "your" sound in "uracil" and "purine" add a soundalike component that increases error risk. Additionally, the two drugs may be stored near one another, and each is available only in 50 mg tablets. As in this case, the abbreviation "PTU" for propylthiouracil can be misinterpreted as Purinethol.

 

To avoid mixing up these drugs:

 

* prescribers should never use the abbreviation PTU. Instead, they should write the drug's brand and generic names and its indication on orders and prescriptions for propylthiouracil and Purinethol.

 

* pharmacies should install computerized prescriber order entry system warnings for both drugs and require documentation before filling an order

 

* don't store the drugs near each other

 

* ask the pharmacy to consider putting warning labels on product containers

 

* educate patients receiving these medications about the possibility of confusion.

 

Mixing up propylthiouracil (an antithyroid drug) and Purinethol (mercaptopurine, an antimetabolite for treating acute lymphatic leukemia) is nothing new. But in a tragic case, a pregnant woman with a long-standing history of hyperthyroidism was given a prescription for "PTU" early in her pregnancy and received Purinethol when the prescription was filled and on a subsequent refill. She developed increasing fatigue and a fever and was diagnosed with sepsis. After spontaneously aborting the fetus at 16 weeks, she died in the hospital after coding multiple times. The cause of her death wasn't uncovered until her family gave her prescription records to a pathologist, who ruled that Purinethol toxicity was the cause of death.

Although the drug names appear distinct, both propylthiouracil and Purinethol start with a P and end with an L. The "your" sound in "uracil" and "purine" add a soundalike component that increases error risk. Additionally, the two drugs may be stored near one another, and each is available only in 50 mg tablets. As in this case, the abbreviation "PTU" for propylthiouracil can be misinterpreted as Purinethol.

To avoid mixing up these drugs:

* prescribers should never use the abbreviation PTU. Instead, they should write the drug's brand and generic names and its indication on orders and prescriptions for propylthiouracil and Purinethol.

* pharmacies should install computerized prescriber order entry system warnings for both drugs and require documentation before filling an order

* don't store the drugs near each other

* ask the pharmacy to consider putting warning labels on product containers

* educate patients receiving these medications about the possibility of confusion.